Browsing by Subject "Azathioprine"

Sort by: Order: Results:

Now showing items 1-3 of 3
  • Honkila, Minna; Niinimaki, Riitta; Taskinen, Mervi; Kuismin, Outi; Kettunen, Kaisa; Saarela, Janna; Turunen, Sami; Renko, Marjo; Tapiainen, Terhi (2019)
    BackgroundSymptomatic primary Epstein-Barr virus infection is a usually self-limiting illness in adolescents. We present a case of an adolescent who had been receiving azathioprine for inflammatory bowel disease for four years and developed a life-threatening primary Epstein-Barr virus infection successfully treated with rituximab.Case presentationAn 11-year-old girl presented with chronic, bloody diarrhea. Endoscopic biopsies confirmed a diagnosis of chronic ulcerative colitis with features of Crohn's disease. Azathioprine was initiated after one year due to active colitis. She responded well and remission was achieved. At the age of 16years she developed a life-threatening Epstein-Barr virus infection including severe multiple organ failure and was critically ill for 4weeks in the intensive care unit. Natural killer cells were virtually absent in the lymphocyte subset analysis. Azathioprine was stopped on admission. She was initially treated with corticosteroids, acyclovir and intravenous immunoglobulin. Approximately 30days after admission, she developed signs of severe hepatitis and pneumonitis and received weekly rituximab infusions for 8weeks. Primary immunodeficiency was excluded by whole exome sequencing in two independent laboratories. Persistent viremia stopped when the natural killer cell count started to rise, approximately 90days after the cessation of azathioprine.ConclusionsWe found 17 comparable cases in the literature. None of the previous cases reported in the literature, who had been treated with azathioprine and developed either a severe or a fatal Epstein-Barr virus infection, underwent full genetic and prospective immunological workup to rule out known primary immunodeficiencies. Recently, azathioprine has been shown to cause rather specific immunosuppression, resulting in natural killer cell depletion. Our case demonstrates that slow recovery from azathioprine-induced natural killer cell depletion, 3months after the stopping of azathioprine, coincided with the clearance of viremia and clinical recovery. Finally, our choice of treating the patient with rituximab, as previously used for patients with a severe immunosuppression and Epstein-Barr virus viremia, appeared to be successful in this case. We suggest testing for Epstein-Barr virus serology before starting azathioprine and measuring natural killer cell counts during the treatment to identify patients at risk of developing an unusually severe primary Epstein-Barr virus infection.
  • Honkila, Minna; Niinimäki, Riitta; Taskinen, Mervi; Kuismin, Outi; Kettunen, Kaisa; Saarela, Janna; Turunen, Sami; Renko, Marjo; Tapiainen, Terhi (BioMed Central, 2019)
    Abstract Background Symptomatic primary Epstein-Barr virus infection is a usually self-limiting illness in adolescents. We present a case of an adolescent who had been receiving azathioprine for inflammatory bowel disease for four years and developed a life-threatening primary Epstein-Barr virus infection successfully treated with rituximab. Case presentation An 11-year-old girl presented with chronic, bloody diarrhea. Endoscopic biopsies confirmed a diagnosis of chronic ulcerative colitis with features of Crohn’s disease. Azathioprine was initiated after one year due to active colitis. She responded well and remission was achieved. At the age of 16 years she developed a life-threatening Epstein-Barr virus infection including severe multiple organ failure and was critically ill for 4 weeks in the intensive care unit. Natural killer cells were virtually absent in the lymphocyte subset analysis. Azathioprine was stopped on admission. She was initially treated with corticosteroids, acyclovir and intravenous immunoglobulin. Approximately 30 days after admission, she developed signs of severe hepatitis and pneumonitis and received weekly rituximab infusions for 8 weeks. Primary immunodeficiency was excluded by whole exome sequencing in two independent laboratories. Persistent viremia stopped when the natural killer cell count started to rise, approximately 90 days after the cessation of azathioprine. Conclusions We found 17 comparable cases in the literature. None of the previous cases reported in the literature, who had been treated with azathioprine and developed either a severe or a fatal Epstein-Barr virus infection, underwent full genetic and prospective immunological workup to rule out known primary immunodeficiencies. Recently, azathioprine has been shown to cause rather specific immunosuppression, resulting in natural killer cell depletion. Our case demonstrates that slow recovery from azathioprine-induced natural killer cell depletion, 3 months after the stopping of azathioprine, coincided with the clearance of viremia and clinical recovery. Finally, our choice of treating the patient with rituximab, as previously used for patients with a severe immunosuppression and Epstein-Barr virus viremia, appeared to be successful in this case. We suggest testing for Epstein-Barr virus serology before starting azathioprine and measuring natural killer cell counts during the treatment to identify patients at risk of developing an unusually severe primary Epstein-Barr virus infection.
  • Koskensalo, Vilja; Aronen, Pasi; Färkkilä, Martti; Kylänpää, Leena; Lindström, Outi; Rainio, Mia; Udd, Marianne; Jokelainen, Kalle; Tenca, Andrea (2021)
    Introduction: Risk of post-ERC pancreatitis (PEP) in patients with primary sclerosing cholangitis (PSC) is 1-7.8%. PSC is often associated with inflammatory bowel disease and autoimmune hepatitis, which are usually treated with thiopurines. The role of thiopurines in PEP risk is still unclear. Aims and methods: We evaluated the thiopurine use in PEP. The data of 354 PSC patients who underwent 985 ERCs between 2009 and 2018 were collected. 177 patients treated with thiopurines (study group, SG) and 177 controls (CG) were matched with a propensity score (PSM). Odds ratios (ORs) with 95% confidence interval (95% CI) were calculated. Multivariable logistic regression analysis and generalized linear mixed model were performed. The P-value < 0.05 was significant. Results: In matched data, 472 ERCs were performed in SG and 513 in CG. Thiopurines were used in 373/472 (79.0%) ERCs in SG. The PEP rate was 5.3% in SG and 5.7% in CG ( p = 0.889). Unintentional pancreatic duct cannulation (OR 1.28, 95%CI 1.07-1.51, p = 0.004), and periampullary diverticulum (OR 4.87, 95%CI 1.72-11.98, p = 0.001) increased the risk of PEP. Conclusion: Prior or present thiopurine use did not increase the risk of PEP. (c) 2021 The Author(s). Published by Elsevier Ltd on behalf of Editrice Gastroenterologica Italiana S.r.l. This is an open access article under the CC BY-NC-ND license ( http://creativecommons.org/licenses/by-nc-nd/4.0/ )